Hail, Madison
- When
- May 19, 10:55 AM CST
- Where
- Madison County, 0.69 mi N of Winterset
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.340, -94.020
Several rounds of thunderstorms moved across the area bringing hail and damaging wind gusts to central Iowa. The first round moved across the area around midday as remnants of an MCS out of Kansas and Nebraska moved into the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Several rounds of thunderstorms moved across the area bringing hail and damaging wind gusts to central Iowa. The first round moved across the area around midday as remnants of an MCS out of Kansas and Nebraska moved into the area. By afternoon a front lifted across the area and afternoon heating allowed for thunderstorm redevelopment, becoming severe with MLCAPE exceeding 2000 J/kg and increasing deep layer shear. Later in the evening a line of thunderstorms moved out of Nebraska and into Iowa, sustained by a strong low-level jet. This bowing line of storms was mostly sub severe, but did result in thunderstorm wind damage late in eastern portions of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 19, 6:09 AM CST, 4 hours 46 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 709 AM CDT Sun May 19 2024 ...Updated for the 12z Aviation Discussion... .KEY MESSAGES... - Active weather pattern for at least the next several days with varied intensity and severe weather potential - Tuesday most noteworthy severe weather potential with a widespread Enhanced Risk (3/5) - Seasonally warm temps through the period, with precip chances increasing again late in the week && .DISCUSSION... Issued at 410 AM CDT Sun May 19 2024 Our weather pattern will remain active through the period, especially into the start of the work week, with continued relatively progressive lower amplitude flow. There is little going on early this morning, but precip chances will increase somewhat later today as remnants of the approaching KS/NE MCS reach the state. There is little moisture and instability this far north and east at the moment, so it is expected to weaken and become more scattered with little severe weather potential through at least early afternoon. Better moisture and instability isn't that far away to the south however with yesterday's cool front still lingering across KS, MO, and IL per the 08z surface analysis. This is expected to begin advancing northward by afternoon in response to persistent SW flow aloft and short waves advancing out of the SW CONUS into the Plains. While the best severe weather parameter space should remain to our west toward the Day 1 Moderate Risk, the boundary may lead to some spotty development during peak heating across southern IA into IL with some severe potential as MLCAPEs reach ~2000 J/kg and deep shear increases: mainly hail and wind threats although a tornado cannot be ruled out. This may persist into the early evening, with potential farther north as well as Plains MCS remnants reach IA later into the night. The severe potential should diminish toward midnight, but a 40-50kt low level jet and persist support ahead of an approaching H85/H7 trough should drive scattered convection into the night with increasing moisture and warm cloud depths leading to the potential for isolated heavy rains of 1-2". Confidence drops into Monday with little consensus on how much precip potential there will be tomorrow during the day. Some guidance exits the overnight precip, while others fester throughout the day or redevelop again by peak heating. Chances do increase into Monday night however as the maturing Rockies long wave trough increases warm advection and moisture transport into the state along the advancing warm front. Much like later today, adequate deep shear and instability will be in place, with a bit of tornado potential in the vicinity of the warm front as well. Local heavy rains are again possible with EC ensemble low level moisture climatological percentiles into the upper 90s. This leads into Tuesday and the greatest severe weather potential. While this is somewhat conditional, with questions regarding recovery and how long the overnight MCS lingers, the signal of regeneration later in the day has been consistent with deterministic guidance pushing MLCAPEs to at least 2500 J/kg and strong deep shear (50+kts) easily supporting organized convection with noted wind and hail potential. The tornado potential is certainly there as well, but examination of forecast soundings varies quite a bit from backed low level flow and strong low level shear, SRH, and streamwise vorticity ingest, to broader SW low level flow in the warm sector and more linear hodographs. Correspondingly, 00z guidance does vary on the triple point placement and timing 18-00z. CSU machine learning guidance has been consistent in the past few days highlighting a considerable severe weather threat, which is paralleled by a widespread Day 3 Enhanced Risk, although the CSU output has been steadfast in highlighting areas just east of our forecast area, possibly hinting at a faster solution. Although storm motion should be quite fast, mean winds 50+kts and Bunkers supercell motions not far behind, locally heavy rains may again occur with any convection as the aforementioned EC ensemble specific humidity and water vapor transport approach extremes. It won't last long, but intense rainfall rates are possible with the passage of the strong convection. This will certainly be a situation Tue that will continue to be monitored in the coming days. Most precip should exit the area later in the evening, leading to somewhat more tranquil weather for the middle to latter portions of the coming work week. The next appreciable precip cycle seems to be late in the week when another weaker wave traverses the MO Valley. && .AVIATION /12Z TAFS THROUGH 12Z MONDAY/... Issued at 708 AM CDT Sun May 19 2024 Convection south of KOMA is expected to weaken as it enters IA this morning, or at least remain south of TAF locations if it tracks near the lingering stationary front. The more likely solution would be scattered weaker convection and VFR conditions farther north into IA. Later tonight confidence is low with uncertainty due to convective trends. Thus have omitted any precip mention tonight for now, versus prolonged low confidence inclusion, with VFR to spotty MVFR stratus until convective trends become more clear. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...Small AVIATION...Small
Hazardous Weather Outlook National Weather Service Des Moines IA 458 AM CDT Sun May 19 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-201000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 458 AM CDT Sun May 19 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms will track from west to east through the area today and into tonight. A few storms this afternoon and evening may be strong to severe, especially over southern Iowa. Strong winds, hail and locally heavy rainfall will be the primary concerns, but a tornado can't be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional storms are expected on Monday, with the potential for more strong to severe storms in the afternoon and evening hours. Main threats will again be strong winds, hail and locally heavy rainfall, with the potential for a tornado or two as well. The greatest severe risk through the period will fall on Tuesday as a larger scale system passes through the area. All hazards may be possible, including damaging winds, large hail, heavy rainfall and tornadoes. More details on this system will be provided in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed for any storms this afternoon through Tuesday. Dodson
Special Weather Statement National Weather Service Des Moines IA 1118 AM CDT Sun May 19 2024 IAZ058-059-071-072-191645- Guthrie IA-Adair IA-Madison IA-Dallas IA- 1118 AM CDT Sun May 19 2024 ...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MADISON... SOUTHEASTERN GUTHRIE...SOUTHWESTERN DALLAS AND EASTERN ADAIR COUNTIES THROUGH 1145 AM CDT... At 1118 AM CDT, Doppler radar was tracking a strong thunderstorm near Greenfield, moving northeast at 45 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Winterset, Greenfield, Stuart, Earlham, Redfield, Dexter, Casey, Diamondhead Lake, Menlo, Greenfield Municipal Airport, and Winterset-Madison County Airport. This includes Interstate 80 between mile markers 81 and 104. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4121 9445 4149 9456 4162 9419 4135 9401 TIME...MOT...LOC 1618Z 239DEG 37KT 4134 9442 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH KCM
Special Weather Statement
National Weather Service Des Moines IA
1144 AM CDT Sun May 19 2024
IAZ072-191700-
Madison IA-
1144 AM CDT Sun May 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MADISON COUNTY THROUGH
NOON CDT...
At 1144 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Winterset, moving northeast at 35 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Winterset, Earlham, Patterson, Winterset-Madison County Airport, and
Badger Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4140 9424 4145 9424 4150 9411 4150 9391
4137 9380 4124 9416
TIME...MOT...LOC 1644Z 242DEG 29KT 4131 9413
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
KCMThe Des Moines radar (KDMX), 50 km away, was scanning. The volume nearest the first event began at 16:54 UTC.
6 hail, 3 thunderstorm wind. Local standard time, as filed.
Report with a photo of quarter sized hail in Pleasantville.
Measured wind gust reported by the Pella AWOS.
Spotter measured a wind speed of 59.3 mph.
Submitted picture of penny sized hail in Ackley. Time estimated by radar.
Quarter sized hail reported in Dike. Photo and video relayed via broadcast media. Time estimated from radar.
Report of quarter sized hail near the intersection of Highway 92 and Henry A Wallace Road. Time estimated with radar.
Report of quarter sized hail on Stuart Road south of Stuart. Time and location estimated with radar.
Several trees down in town. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183225, 1183226, 1183227, 1183228, 1183229, 1183230, 1183231, 1183232, 1183233.